Mathematical Biosciences and Engineering, 2013, 10(5&6): 1651-1668. doi: 10.3934/mbe.2013.10.1651.

Primary: 92D30, 37G10, 34D20; Secondary: 34C23, 92B05.

Export file:

Format

  • RIS(for EndNote,Reference Manager,ProCite)
  • BibTex
  • Text

Content

  • Citation Only
  • Citation and Abstract

Different types of backward bifurcations due to density-dependent treatments

1. Department of Mathematical Sciences, Montclair State University, Upper Montclair, NJ 07043
2. Department of Mathematics, Shanghai University, 99 Shangda Road, Shanghai 200444

A set of deterministic SIS models with density-dependent treatments are studied to understand the disease dynamics when different treatment strategies are applied. Qualitative analyses are carried out in terms of general treatment functions. It has become customary that a backward bifurcation leads to bistable dynamics. However, this study finds that finds that bistability may not be an option at all; the disease-free equilibrium could be globally stable when there is a backward bifurcation. Furthermore, when a backward bifurcation occurs, the fashion of bistability could be the coexistence of either dual stable equilibria or the disease-free equilibrium and a stable limit cycle. We also extend the formula for mean infection period from density-independent treatments to density-dependent ones. Finally, the modeling results are applied to the transmission of gonorrhea in China, suggesting that these gonorrhea patients may not seek medical treatments in a timely manner.
  Figure/Table
  Supplementary
  Article Metrics

Keywords density-dependent; gonorrhea.; Treatment; bifurcation

Citation: Baojun Song, Wen Du, Jie Lou. Different types of backward bifurcations due to density-dependent treatments. Mathematical Biosciences and Engineering, 2013, 10(5&6): 1651-1668. doi: 10.3934/mbe.2013.10.1651

References

  • 1. Second edition, Texts in Applied Mathematics, 40, Springer-Verlag, New York, 2012.
  • 2. Discrete Dynamics in Nature and Society, 2011, Art. ID 653937, 21 pp.
  • 3. Math. Biosc. Eng., 1 (2004), 361-404.
  • 4. Sex Transm. Dis., 27 (2000), 138-142.
  • 5. J. Theor. Biol., 254 (2008), 275-283.
  • 6. Lecture Notes in Biomathematics, Vol. 56, Springer-Verlag, New York, 1984.
  • 7. Nonlinear Analysis, 9 (2008), 2302-2312.
  • 8. Applied Mathematics and Computation, 210 (2009), 141-150.
  • 9. J. Theor. Biol., 267 (2012), 35-40.
  • 10. Math. Biosci., 180 (2002), 29-48.
  • 11. Math. Biosci., 201 (2006), 58-71.
  • 12. J. Math. Anal. Appl., 348 (2008), 433-443.
  • 13. June 2012. Available from: http://www.cdc.gov/std/gonorrhea/STDFact-gonorrhea-detailed.htm.
  • 14. Available from: http://www.yearbook.cn/.
  • 15. Available from: http://www.moh.gov.cn/publicfiles/business/htmlfiles/mohjbyfkzj/s2907/index.htm.

 

Reader Comments

your name: *   your email: *  

Copyright Info: 2013, Baojun Song, et al., licensee AIMS Press. This is an open access article distributed under the terms of the Creative Commons Attribution Licese (http://creativecommons.org/licenses/by/4.0)

Download full text in PDF

Export Citation

Copyright © AIMS Press All Rights Reserved